Arkansas, 2008

Damaging Wind in Arkansas, July 22, 2008

July 22, 2008 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across portions of southwest Arkansas during the late afternoon and evening hours of July 22nd. These storms developed along a residual outflow boundary left over from convection that occurred previously across central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed across portions of southwest Arkansas during the late afternoon and evening hours of July 22nd. These storms developed along a residual outflow boundary left over from convection that occurred previously across central Arkansas. Storms developed across southern Nevada County during the late evening. These storms, once they collapsed, produced wind gusts that damaged chicken houses and killed a few chickens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 22, 5:42 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 22, 5:42 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
642 PM CDT TUE JUL 22 2008

.DISCUSSION...
SENDING UPDATE EARLY TO ACCOUNT FOR VERY ISOLATED COVERAGE
OVER SE OK AND SW AR...PRACTICALLY NO OTHER CONVECTION IN CWA.
THUS...CHANGED BOTH AREAS OF SCT POPS...EXTREME NORTH AND EXTREME
SOUTH CWA...BACK TO ISOLATED OVERNIGHT. NO OTHER CHANGES NEEDED./VII/

&&

VFR CONDITIONS WILL PREVAIL THROUGHOUT THE 24 HR TAF PD. A FEW
TSRA/SHRA WILL LINGER THROUGH SUNSET...BUT WILL NOT LIKELY AFFECT
ANY TERMINALS. BR MAY AFFECT OPERATIONS AT ELD BY 05Z AND LFK BY
10Z...BUT WILL RETURN TO VFR BY 14Z. SCT CU WILL DEVELOP BY AROUND
16-17Z...AND A FEW SHRA/TSRA CAN/T BE RULED OUT DURING THE AFTERNOON
HOURS. SCT TO BKN CIRRUS FROM TC DOLLY WILL HANG OVER THE AREA FOR
MOST OF THE PD. WINDS WILL BE LIGHT AND SELY/ESELY THROUGH THE
OVERNIGHT HOURS...PICKING UP JUST A BIT TO 7-12 KT DURING THE DAY
TOMORROW. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  96  75  96  74 /  10  30  20  30  20
MLU  75  95  74  96  72 /  20  30  30  30  20
DEQ  71  98  73  98  68 /  20  20  10  20  20
TXK  77  98  76  96  74 /  20  20  20  20  20
ELD  72  96  73  97  73 /  20  30  20  30  20
TYR  75  96  75  93  74 /   0  20  10  30  20
GGG  74  96  74  94  73 /  10  30  20  30  20
LFK  74  93  73  92  73 /  20  50  30  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 22, 11:00 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUL 22 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AS MOISTURE MOVES INLAND FROM THE GULF AROUND THE NORTHERN SIDE OF
TROPICAL STORM DOLLY...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP. DEEP EAST TEXAS AND NORTH CENTRAL LOUISIANA HAVE THE BEST
POTENTIAL FOR STORMS. MOVEMENT SHOULD BE SLOWLY TO THE NORTH WITH
ISOLATED CONVECTION CONTINUING INTO THE EVENING. SOME OF THE
STRONGEST THUNDERSTORMS WILL PRODUCE BRIEF BUT HEAVY RAINFALL...
FREQUENT LIGHTNING...AND ISOLATED WIND GUSTS TO 30 TO 35 MPH.
NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TYPICAL SUMMERTIME ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS
WILL OCCUR EACH DAY. NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nevada

When
July 22, 7:20 PM CST
Where
Nevada County, 2.4 mi ESE of Sutter
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
33.640, -93.360

The roof was blown off of four chicken houses near the Sutton, Arkansas community. A few trees were also downed in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116842.